[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1986

Toxic Erythema of Palms and Soles Associated With High-Dose Mercaptopurine Chemotherapy

Author Affiliations

From the Department of Dermatology, Emory University School of Medicine, Atlanta.

Arch Dermatol. 1986;122(12):1413-1414. doi:10.1001/archderm.1986.01660240077020
Abstract

• We encountered a case of distinctive palmar-plantar erythema with desquamation of the fingers in a patient receiving high-dose mercaptopurine combined with allopurinol. He was receiving 400 mg/d of mercaptopurine with 200 mg/d of allopurinol when a painful, livid erythema involving his hands and feet developed. Over the ensuing 24 hours, desquamation of the distal fingertips was noted. The mercaptopurine was discontinued and the patient was treated with topical fluocinonide ointment under occlusion. Over the next 96 hours, the erythema and pain resolved entirely. To date, this is the eighth case of a painful desquamating erythema of the palms and soles occurring as a complication of chemotherapy. We suggest that high-dose mercaptopurine combined with allopurinol that blocks xanthine oxidase, a necessary enzyme in the catabolism of mercaptopurine, was responsible for our patient's clinical presentation.

(Arch Dermatol 1986;122:1413-1414)

×